Taxane-based Chemotherapy May Diminish Balance, Gait in Breast Cancer Survivors
Recognizing and treating the risk of falling is as important as addressing other chemotherapy side effects.
Recent research has found that only one chemotherapy treatment is necessary to launch a cascade of instability in a cancer survivor's balance or gait, leading to an increased risk of falling while walking or even just standing. Importantly, the oncology team needs to be aware of this potential adverse effect because they may have to adjust medication as well as take additional steps to lower the patient's risk of falls. The recently published study involving patients with breast cancer receiving taxane-based chemotherapy identified the extent of the problem.1
Chemotherapy-induced peripheral neuropathy (CIPN) is known to cause nerve damage, resulting in a diminution of feeling in the hands and feet in as many as 60% of patients. Researchers from The Ohio State University and Mayo Clinic sought to describe the natural histories of patient-reported CIPN symptoms and functional impairments in patients with breast cancer receiving taxane-based chemotherapy.
For the study, the researchers enrolled 33 patients (32 female and 1 male) with stage I-III breast cancer, average age 48 years. All participants were starting on taxane-based chemotherapy regimen. The researchers excluded patients who could not stand or walk without assistance, had a prior diagnosis of any type of neuropathy, and were exposed to other medications known to cause neuropathy (eg, vinblastine, bortezomib, platinum therapy) within the past year. Patients who had been exposed to other chemotherapy agents (eg, cyclophosphamide, doxorubicin) were eligible. 1